Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 30, 2019

June 30, 2019 · NWS ARX · 6 events in 2 counties and zones

A line of severe thunderstorms moved across southeast Minnesota during the afternoon of June 30th. These storms primarily produced damaging winds across portions of Mower and Fillmore Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$2,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across southeast Minnesota during the afternoon of June 30th. These storms primarily produced damaging winds across portions of Mower and Fillmore Counties. An outbuilding suffered damaged to the siding and framing near Lyle (Mower County) while trees and power lines were blown down in Mabel (Fillmore County). Around 1,100 customers were without power in Lyle following the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:11 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 30, 1:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
211 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 30 2019

Convection has quickly reformed early this afternoon across
eastern Minnesota into northern Wisconsin ahead of yet another
short wave trough moving across the top of the upper level ridge.
The lower levels of the atmosphere have not recovered quickly in
the wake of the earlier morning convection, but MUCAPES are in
the 1000-1500 J/Kg range. The latest runs of the HRRR seem to have
a good handle on this activity and continue to move it southeast
along the edge of the MUCAPE gradient and it should clear the
eastern parts of the area by late this afternoon.

This activity should help to reinforce the synoptic front that
looks to extend from southwest Minnesota into southern Wisconsin.
This front is not expected to move much, if at all overnight, and
likely will be the focus for additional development overnight.
Several runs of the RAP have been showing a moderate band of
frontogenesis to exist along the front. As the low level jet gets
going and intersects the boundary, the RAP and HRRR all show a
band of convection oriented from central Minnesota into southern
Wisconsin, developing overnight. With precipitable water amounts
near 2 inches and warm cloud depths of 4 km or so, concerned that
this overnight activity will be heavy rain producers with the rain
falling over ground that is already saturated by the rains of the
last couple of days. A flash flood watch is looking more likely
for areas generally along and north of Interstate 90. This
activity should then begin to diminish/move off to the east after
sunrise with the diurnal decay of the low level jet.

Unfortunately, it does not look like the synoptic front is going
to move much and should still be near the vicinity for Monday
afternoon. By mid to late afternoon, the RAP is showing the
moisture transport axis redeveloping back into the front over
southern and central Minnesota with another round of convection
forming. Along with the continued heavy rain threat, this activity
could also have a damaging wind threat. ML CAPES may recover back
into the 2000-3000 J/Kg range with the potential of 40 to 50 knots
of shear in the 0-6 km layer.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 30 2019

No large scale pattern change looks to occur over the upcoming
week. A flat upper level ridge will remain over the central part
of the country with troughing over the western conus and over
central Canada. The two long wave troughs will push several short
wave troughs across the flat ridge and over the Upper Midwest. The
surface boundary will get pushed around some by convective
complexes, but in the big picture, it will remain over the region.
As the short wave troughs cross the region, they will interact
with the front and likely cause additional convective complexes to
form. This will necessitate the inclusion of rain chances everyday
into next weekend. Depending on where the convective complexes
form and how much rain is dropped, the concern for additional
flooding remains elevated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Jun 30 2019

Much uncertainty exists with how the convection is going to play
out during the next 24 hours. This is due to the CAMs not handling
the existing convection. For this afternoon, thinking the line of
storms near the Twin Cities will drop southward into the TAF
sites. It should reach KRST around 30.20z and KLSE around 30.21z.
These storms should last 2 to 3 hours. Main threat with these
storms will be heavy rain and gusty winds.

For tonight, not sure how this is going to play out. If the
storms, move more down the I-94 corridor this afternoon than there
would likely be redevelopment near the Mississippi River. If this
bows further west, than much of the redevelopment would be west
and south of the TAF sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ061.

MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...Boyne
Hazardous weather outlook, Jun 30, 10:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1129 AM CDT Sun Jun 30 2019

WIZ017-029-032>034-041>044-053>055-011100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-
1129 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Afternoon heat index readings will range from 95 to 100 degrees.

Thunderstorms are possible again later this afternoon and
tonight. Some of the thunderstorms could become severe with a
threat for damaging winds, heavy rain which may lead to flooding,
and possibly some large hail. A Flash Flood Watch may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be found Monday through
Saturday. An ongoing risk will be for heavy rainfall and flash
flooding where repeat storms occur. It is too early to determine
the risk for severe storms during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed later today and this evening.
In addition, rainfall reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Grant-
1129 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect through mid-evening. Afternoon heat
index readings will range from 100 to 105 degrees.

Thunderstorms are possible again later this afternoon and
tonight. Some of the thunderstorms could become severe with a
threat for damaging winds, heavy rain which may lead to flooding,
and possibly some large hail. A Flash Flood Watch may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be found Monday through
Saturday. An ongoing risk will be for heavy rainfall and flash
flooding where repeat storms occur. It is too early to determine
the risk for severe storms during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed later today and this evening.
In addition, rainfall reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 30, 8:05 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
905 AM CDT Sun Jun 30 2019

MNZ079-086>088-WIZ032>034-041>044-301500-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Juneau-Jackson-Trempealeau-La
Crosse-Adams-Monroe-
905 AM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTH OF INTERSTATE 90...

At 903 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Weston to near
Wisconsin Rapids to 6 miles southwest of Black River Falls to Kenyon.
Movement was southeast at 50 mph.

Wind gusts of 35 to 50 mph are possible with these storms.  These
winds may be found 30 to 60 minutes ahead of the actual line of
storms.

These storms will be near...
  Cataract around 915 AM CDT.
  Dodge Center and Millston around 920 AM CDT.
  Mantorville, Kasson and Fort Mc Coy around 925 AM CDT.
  Byron around 930 AM CDT.
  Tomah around 935 AM CDT.
  Rochester around 940 AM CDT.
  Stewartville around 945 AM CDT.
  Mauston, Chatfield, New Lisbon and Elroy around 1000 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4372 9003 4374 9125 4385 9129 4383 9269
      4385 9277 4420 9305 4419 9255 4430 9255
      4429 9103 4442 9032 4425 9032 4425 8960
      4381 8960
TIME...MOT...LOC 1403Z 307DEG 43KT 4498 8942 4445 8988 4423 9094 4425
9300

JSB
Special weather statement, Jun 30, 8:39 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
939 AM CDT Sun Jun 30 2019

MNZ096-WIZ041>044-053-055-301545-
Houston-Juneau-Richland-Vernon-La Crosse-Adams-Monroe-
939 AM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HOUSTON...LA CROSSE...JUNEAU...VERNON...RICHLAND...ADAMS AND
MONROE COUNTIES...

At 938 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Plainfield to near Tomah
to French Island. Movement was southeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Elroy and Coon Valley around 1000 AM CDT.
  Westby and Wonewoc around 1010 AM CDT.
  Viroqua around 1015 AM CDT.
  La Farge around 1025 AM CDT.
  Richland Center around 1045 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9031 4356 9031 4355 9019 4335 9019
      4330 9062 4334 9067 4342 9067 4343 9079
      4385 9138 4385 9128 4389 9132 4397 9059
      4425 8971 4425 8960 4364 8960
TIME...MOT...LOC 1438Z 310DEG 40KT 4423 8960 4393 9053 4385 9127

JSB
Special weather statement, Jun 30, 8:55 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
955 AM CDT Sun Jun 30 2019

IAZ008>011-018-019-MNZ094>096-301545-
Floyd-Winneshiek-Chickasaw-Howard-Allamakee-Mitchell-Fillmore-Mower-
Houston-
955 AM CDT Sun Jun 30 2019

...STRONG WINDS WILL AFFECT SOUTHEAST MINNESOTA AND NORTHEAST IOWA...

At 950 AM CDT, radar indicated a thunderstorm outflow boundary
extending from near Austin to near Stoddard. Movement was south at
45 mph.

Winds in excess of 40 mph are possible with this boundary.

These winds will be near...
  Lyle around 1000 AM CDT.
  New Albin around 1005 AM CDT.
  Lansing and St. Ansgar around 1015 AM CDT.
  Harpers Ferry around 1030 AM CDT.
  Rudd around 1035 AM CDT.
  Rockford around 1045 AM CDT.

LAT...LON 4371 9305 4374 9125 4361 9127 4358 9123
      4337 9122 4332 9112 4320 9111 4313 9118
      4308 9118 4308 9208 4291 9208 4291 9302
TIME...MOT...LOC 1450Z 002DEG 38KT 4362 9303 4364 9125

JSB
Special weather statement, Jun 30, 9:09 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1009 AM CDT Sun Jun 30 2019

WIZ041>044-053>055-301600-
Juneau-Richland-Vernon-La Crosse-Adams-Crawford-Monroe-
1009 AM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LA
CROSSE...SOUTHERN JUNEAU...VERNON...RICHLAND...CRAWFORD...ADAMS AND
SOUTHERN MONROE COUNTIES...

At 1007 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wautoma to near Elroy to near
Stoddard. Movement was southeast at 45 mph.

Wind gusts up to 55 mph are possible with these storms. The
strongest winds will be found in Adams County where there a few
trees may be blown down.

These storms will be near...
  Wonewoc around 1010 AM CDT.
  Viroqua around 1025 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4364 9031 4355 9031 4355 9019 4323 9019
      4320 9041 4321 9055 4316 9070 4311 9103
      4378 9125 4387 9044 4414 8960 4364 8960
TIME...MOT...LOC 1507Z 310DEG 40KT 4402 8927 4372 9019 4363 9116

JSB
Special weather statement, Jun 30, 9:22 AM CST, 4 hours 38 minutes before
Special Weather Statement...corrected
National Weather Service La Crosse WI
1022 AM CDT Sun Jun 30 2019

WIZ041>044-053>055-301600-
Juneau-Richland-Vernon-La Crosse-Adams-Crawford-Monroe-
1022 AM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LA
CROSSE...SOUTHERN JUNEAU...VERNON...RICHLAND...CRAWFORD...ADAMS AND
SOUTHERN MONROE COUNTIES...

At 1007 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wautoma to near Elroy to near
Stoddard. Movement was southeast at 45 mph.

Wind gusts up to 55 mph are possible with these storms. The
strongest winds will be found in Adams County where a few trees may
be blown down.

These storms will be near...
  Wonewoc around 1010 AM CDT.
  Viroqua around 1025 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4364 9031 4355 9031 4355 9019 4323 9019
      4320 9041 4321 9055 4316 9070 4311 9103
      4378 9125 4387 9044 4414 8960 4364 8960
TIME...MOT...LOC 1507Z 310DEG 40KT 4402 8927 4372 9019 4363 9116

JSB
Special weather statement, Jun 30, 1:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
226 PM CDT Sun Jun 30 2019

MNZ079-086>088-WIZ029-032>034-302000-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Jackson-Trempealeau-Clark-
226 PM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WINONA...OLMSTED...
WABASHA...DODGE...BUFFALO...SOUTHERN CLARK...JACKSON AND TREMPEALEAU
COUNTIES...

Through 330 PM, scattered strong thunderstorms will be found north
of Interstate 90.  These storms will produce very heavy rain, wind
gusts to 30 mph, and small hail.

Locations impacted include...
Rochester, Winona, Black River Falls, Arcadia, Mondovi, Dodge Center,
Wabasha, Neillsville, Whitehall, Mantorville, Alma, Buffalo, Kasson,
Byron, Goodview, Plainview, Eyota, Osseo, Blair and Hayfield.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4456 9204
      4460 9092 4464 9092 4468 9032 4434 9032
      4385 9292 4385 9305
TIME...MOT...LOC 1922Z 325DEG 29KT 4397 9294

JSB

The radar

The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mower

When
June 30, 2:00 PM CST
Where
Mower County, 1.5 mi E of Varco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.620, -92.950

Thunderstorm Wind, Mower

When
June 30, 2:11 PM CST
Where
Mower County, 3.41 mi SE of Varco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.580, -92.940

An estimated 60 mph wind gust occurred north of Lyle.

Thunderstorm Wind, Mower

When
June 30, 2:13 PM CST
Where
Mower County, 3 mi SE of Grand Meadow
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
43.669, -92.537

A few trees were blown down along 770th Ave.

Thunderstorm Wind, Mower

When
June 30, 2:14 PM CST
Where
Mower County, 3.15 mi NNE of Lyle
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.540, -92.940

The siding and framing to an outbuilding was damaged north of Lyle.

Thunderstorm Wind, Mower

When
June 30, 2:20 PM CST
Where
Mower County, 1.65 mi ENE of Lyle
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.510, -92.940

Trees and power lines were blown down in Lyle. Around 1,100 customers lost power.

Thunderstorm Wind, Fillmore

When
June 30, 2:29 PM CST
Where
Fillmore County, 0.5 mi E of Mabel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.520, -91.770

Trees and power lines were blown down in Mabel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835308, 835316, 840338, 835317, 835347, 835351.